The Helmholtz equation in random media: well-posedness and a priori bounds

O. R. Pembery, Euan Spence

Research output: Contribution to journalArticlepeer-review

9 Downloads (Pure)

Abstract

We prove well-posedness results and a priori bounds on the solution of the Helmholtz equation ∇ (A∇u)+k 2nu = -f, posed either in ℝ d or in the exterior of a star-shaped Lipschitz obstacle, for a class of random A and n; random data f, and for all k > 0. The particular class of A and n and the conditions on the obstacle ensure that the problem is nontrapping almost surely. These are the first well-posedness results and a priori bounds for the stochastic Helmholtz equation for arbitrarily large k and for A and n varying independently of k. These results are obtained by combining recent bounds on the Helmholtz equation for deterministic A and n and general arguments (i.e., not specific to the Helmholtz equation) presented in this paper for proving a priori bounds and well-posedness of variational formulations of linear elliptic stochastic PDEs. We emphasize that these general results do not rely on either the Lax-Milgram theorem or Fredholm theory, since neither is applicable to the stochastic variational formulation of the Helmholtz equation.

Original languageEnglish
Pages (from-to)58-87
Number of pages30
JournalSIAM/ASA Journal on Uncertainty Quantification
Volume8
Issue number1
Early online date9 Jan 2020
DOIs
Publication statusPublished - 2020

Keywords

  • A priori bounds
  • Helmholtz equation
  • High frequency
  • Nontrapping
  • Random media
  • Well-posedness

ASJC Scopus subject areas

  • Statistics and Probability
  • Modelling and Simulation
  • Statistics, Probability and Uncertainty
  • Discrete Mathematics and Combinatorics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'The Helmholtz equation in random media: well-posedness and a priori bounds'. Together they form a unique fingerprint.

Cite this